Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 12, 2008, 4:40 PM PDT for Los Angeles County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2008, 4:40 PM PDT (23:40 UTC)
- Expired
- Jul 12, 2008, 5:31 PM PDT
- In force
- 51 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 11.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:00 PM PDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 12, 3:00 PM PDT, 1 hour 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 300 PM PDT SAT JUL 12 2008 .SHORT TERM... NICE EAST PUSH THIS MORNING CLEARED OUT ALL OF THE CLOUDS. 12Z SOUNDINGS SHOWED A GREATLY WEAKENED INVERSION. SAT SHOWS LOW CLOUDS RETREATING FROM THE COAST AND FEEL THAT THERE WILL BE AT WORST PATCHY LOW CLOUDS TONIGHT AND PARTLY CLOUDY WORDING SHOULD COVER IT. WITH CLEAR SKIES OVERHEAD COASTS ARE RUNNING ABOUT 2 DEGREES ABOVE YDY VLYS ARE UP ABOUT 5 AND DESERTS AND MTNS ARE UP AS MUCH AS 10 DEGREES. BETTER THUNDER COVERAGE TODAY WITH TSTM CURRENTLY AS CLOSE AS BIG BEAR. NO REAL TRIGGER VISIBLE ON SATELLITE OR IN MDLS SO THINK TSTMS WILL FORM MOSTLY BY SUNSHINE. WITHOUT THE TRIGGER DO NOT SEE CENTRAL COAST OR WATERS GETTING ANY TSTMS TIL TOMORROW...OTHERWISE SLIGHT CHC TO CHC POPS WILL DO FINE. MDLS SHOW CONTINUED INSTABILITY AND MOISTURE OVER VTA AND LA COUNTY AND SLGT CHC THREAT OF TSTMS WILL CONTINUE. BETTER 850 MOISTURE EVERYWHERE SUNDAY. IT ALSO LOOKS LIKE SKIES WILL ONLY BE PARTLY CLOUDY. LIS ARE ABOUT A DEGREE OR 2 LOWER THAN TODAY AND THINK CURRENT CHC MTN DESERT/SLGT CHC EVERYWHERE ELSE LOOKS GOOD. WITH GOOD MOISTURE FROM 850 MB TO 600 MB ANY THUNDERSTORMS THAT DO FORM WILL PRODUCE RAIN IN FACT A SLOWER MOVING TSTM COULD PRODUCE FLASH FLOODING. TEMPS SUNDAY WILL BE SIMILAR TO TODAY A FEW DEGREES COOLER IF THE CONVECTION STARTS EARLIER. INSTABILITY WILL NOT ALLOW A MARINE LAYER TO FORM AND SKIES WILL BE PARTLY CLOUDY OCCASIONALLY MOSTLY CLOUDY. MONDAYS REDUCTION IN TSTM COVERAGE LOOKS GOOD. NAM SHOWS A GOOD DECREASE IN 850 MB DEWPOINTS MOST EVERYWHERE EXCEPT THE L.A./VTA MTNS/DESSERTS. MARINE LAYER COVERAGE IS A TRICKY FORECAST FOR MONDAY CURRENTLY HAVE SOME CLOUDS RIGHT AT THE COAST...BUT IT IS ANYTHING BUT A SLAM DUNK. SYNOPTIC TEMPERATURE PARAMETERS VERY SIMILAR TO SUNDAYS AND DO NOT SEE MUCH CHANGE IN TEMPS...ALTHOUGH IT WILL FEEL A LITTLE BETTER AS THE HUMIDITIES WILL BE A BIT LOWER. .LONG TERM... GFS ENSEMBLES IN PRETTY GOOD AGREEMENT WITH EACH OTHER...BUT LARGE SCALE PATTERN WILL NOT MEAN AS MUCH TO THE LONG RANGE FORECAST AS THE LITTLE DETAILS SO CONFIDENCE IN THE MDLS PERFORMANCE IS PRETTY GOOD. UPPER HIGH MOVES SOUTH OVER MEXICO TUESDAY AND THEN INTO AZ WEDNESDAY THROUGH FRIDAY. BY SATURDAY THE HIGH IS FORECAST INTO THE FOUR CORNERS AREA WHICH WILL GIVE THE BEST CHC OF A RETURN TO MONSOON FLOW. TEMPS WILL BE COOLER TUE AND WED AS THE HIGH PUSHES AWAY BUT AS IT MOVES WESTWARD THUR AND FRI THE TEMPS WILL START TO WARM AGAIN. && .AVIATION...12/2115Z. EARLY BURN OFF TO VFR CONDITIONS AT ALL COASTAL TAFS THIS MORNING. MONSOONAL MOISTURE WILL CONTINUE TO PUSH WESTWARD ACROSS THE SOUTHERN PART OF THE FORECAST AREA THIS AFTERNOON AND LIKELY CONTINUE INTO TONIGHT. A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LA/VTU/SBA COUNTY MOUNTAINS THIS AFTERNOON AND EVENING AS CONVECTION SLOWLY GETS STARTED. SOME MODERATE UDDF WILL BE POSSIBLE NEAR THUNDERSTORMS. TO THE NORTH...SOME LOCAL SMOKE POSSIBLE FROM THE GAP FIRE. KLAX...HIGH CONFIDENCE FOR VFR REST OF TODAY AND MODERATE CONFIDENCE THAT STRATUS WILL NOT RETURN OVERNIGHT DUE TO PRESSURE GRADIENTS TRENDING OFFSHORE AND HIGH CLOUDS FROM THUNDERSTORMS TO THE EAST. KBUR...EXPECT VFR CONDS THROUGH THE PERIOD WITH A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM MOVING OFF THE LOCAL MOUNTAINS AND MOVING SW TOWARDS KBUR. IF THUNDERSTORMS DO MOVE NEAR KBUR...SOME MODERATE UDDF COULD BE POSSIBLE LATE AFTERNOON EARLY EVENING HOURS. LOW CONFIDENCE WITH THIS OCCURRING. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...RORKE AVIATION...MORRIS WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 12, 6:00 AM PDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT SAT JUL 12 2008 CAZ034>041-044>047-051>054-059-087-088-131300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 AM PDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN CALIFORNIA TODAY AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY RAIN...AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN CALIFORNIA SUNDAY AND SUNDAY NIGHT...THEN IN THE MOUNTAINS AND DESERTS MONDAY AND MONDAY NIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY RAIN...AND ISOLATED FLASH FLOODING IS POSSIBLE. BRUNO
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:25 PM PDT | Flash Flood Warning | LOX | Los Angeles | 95 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.